Virginia, 2025Flash Flooding and Flooding in Virginia, July 1 to 2, 2025
July 1 to 2, 2025 · NWS LWX · 13 events in 5 counties and zones
An area of low pressure moved along a slow moving cold front bringing numerous showers and thunderstorms to Virginia. Multiple rounds of heavy rain occurred throughout the afternoon and evening and into the overnight across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved along a slow moving cold front bringing numerous showers and thunderstorms to Virginia. Multiple rounds of heavy rain occurred throughout the afternoon and evening and into the overnight across portions of central Virginia. Total rainfall amounts of two to five inches were observed where flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 2:12 PM EST, 33 minutes earlier.
Area forecast discussion, Jul 1, 2:12 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Tue Jul 1 2025
.SYNOPSIS...
An upper trough and associated cold front will move through the
area later tonight into tomorrow. High pressure will build over
the area later this week into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Multiple lines of showers and thundestorms are currently ongoing
at this time. Radar trends and simulated satellite imagery from
various models indicate lines may merge across central and
northeast MD posing a significant flash flooding threat into the
evening. New 12Z ECMWF AIFS Ensembles and its ensemble mean
show potential for significant rainfall totals along the US-29
corridor and I-95 from Washington DC to Wilmington DE. Severe
threat should start diminishing after 00Z, but flooding may
still be ongoing after 00Z. Peak rainfall rates should start
diminishing after 00Z tonight as instability is exhausted, but
light rain will continue well through the night on the cool
side of the sfc boundary. A rainy night is expected for most
tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Showers are still likely to be ongoing south of I-70 at 12Z Wed,
but should start progressing southward more rapidly through the
day and should have mostly exited the fcst area by 18Z, except
perhaps the southern tip of St. Mary's County. After that, dry
air will filter in.
A reinforcing shortwave-trough will move across the area Thu
afternoon bringing a threat of showers or thunderstorms across
areas west of I-81. Dry Thu night into Fri just in time for the
Fourth of July.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Dry conditions and seasonable temperatures continue Friday
through Sunday. Heat and humidity returns Sunday night and
Monday and so does the shower and thunderstorm chances through
this period. A trough of low pressure will be the focal point of
any convection Sunday night and Monday morning. A cold front
that follows the trough will be the focal point of convection
Monday afternoon and evening. Highs Friday through Sunday will
be in the middle to upper 80s. Highs Monday should reach near 90
or the lower 90s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Widespread thunderstorms expected through 01Z, but showers could linger
well into the overnight. Brief IFR/LIFR conditions are likely. Windshift
is not expected until after 00Z.
VFR conditions at all terminals Friday through Saturday night. Winds
northwest around 5 knots becoming light and variable Friday into
Friday night. Winds light becoming southeast 5 knots Saturday and
Saturday night.
&&
.MARINE...
SCA conditions are possible across the middle and lower bay and
south of Cobb Island. In addition, numerous thunderstorms are
expected which may produce strong wind gusts in excess of 34 kt.
SMWs may be required. Winds are expected to diminish Wed
morning.
No marine hazards Friday through Saturday night. Winds northwest 5
to 10 knots Friday and Friday night. Winds becoming southeast 5 to
10 knots Saturday and Saturday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flood Watch until 11 PM EDT this evening for MDZ003>006-008-
011-013-014-503>508.
VA...Flood Watch until 11 PM EDT this evening for VAZ026>031-
038>040-051-053-054-501-502-505>507-526-527.
WV...Flood Watch until 11 PM EDT this evening for WVZ050>053-055.
MARINE...Flood Watch until 11 PM EDT this evening for ANZ530.
Small Craft Advisory until 9 PM EDT this evening for ANZ532-
533-540>542.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLWHazardous weather outlook, Jul 1, 12:03 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
103 PM EDT Tue Jul 1 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
103 PM EDT Tue Jul 1 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for flash flooding is in effect from Prince
William/Prince Georges/Anne Arundel County northward from 2 PM
until 11 PM today. Elsewhere, isolated instances of flash flooding
may be possible this afternoon into this evening.
A Severe Thunderstorm Watch is in effect until 9 PM tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter activation is needed.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
103 PM EDT Tue Jul 1 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for flash flooding is in effect from 2 PM to 11 PM
from Rockingham/Greene/Madison/Culpeper Counties northward.
Elsewhere, isolated instances of flash flooding may be possible
this afternoon into this evening.
A Severe Thunderstorm Watch is in effect until 9 PM tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-021000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
103 PM EDT Tue Jul 1 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of both damaging winds and flash flooding may
be possible in association with thunderstorms this afternoon into
this evening.
A Severe Thunderstorm Watch is in effect until 9 PM tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed.
In the hours before
Local storm report, Jul 1, 1:57 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
257 PM EDT Tue Jul 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg 2 E Bull Run 38.78N 77.49W
07/01/2025 Prince William VA Public
Large tree limbs (greater than three inches in
diameter) blew down in the West Gate area.
&&
Event Number LWX2505787
DHLocal storm report, Jul 1, 2:02 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
302 PM EDT Tue Jul 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Marine Tstm Wind 4 W Edgemere 39.22N 76.53W
07/01/2025 M40 mph ANZ538 MD Mesonet
A wind gust of 35 knots (40 MPH) was measured by the
I-695 Francis Scott Key Bridge NOS sensor (FSKM2).
&&
Event Number LWX2505788
DHLocal storm report, Jul 1, 2:07 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
307 PM EDT Tue Jul 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 4 S Tunis 38.65N 78.87W
07/01/2025 Rockingham VA 911 Call Center
Tree down onto powerlines near intersection of Rocks
Gap Rd and Runions Creek Rd
&&
Event Number LWX2505789
KLWLocal storm report, Jul 1, 2:08 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
308 PM EDT Tue Jul 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tstm Wnd Dmg 1 W Brunswick 39.32N 77.65W
07/01/2025 Frederick MD Dept of Highways
Tree damage was reported near Brunswick, including a
tree that blew down on MD-478 Knoxville Road at Western
Avenue.
&&
Event Number LWX2505790
DHLocal storm report, Jul 1, 2:26 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
326 PM EDT Tue Jul 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Tstm Wnd Dmg 1 SSE Chantilly 38.86N 77.40W
07/01/2025 Fairfax VA Public
Wind damage was reported near Chantilly, including a
power pole down near Fair Lakes Parkway.
&&
Event Number LWX2505791
DHLocal storm report, Jul 1, 2:28 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
328 PM EDT Tue Jul 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Marine Tstm Wind Reagan National Arpt 38.85N 77.03W
07/01/2025 M43 mph Arlington VA ASOS
DCA peak gust of 37 knots
&&
Event Number LWX2505792
KRFlash Flood, Fairfax
- When
- July 1, 2:45 PM EST to 3:45 PM EST
- Where
- Fairfax County, 1.38 mi N of Ilda to 1.05 mi SW of Merrifield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.850, -77.250
Fairfax EM reports moving water across Prosperity Avenue near Morningside Drive.
Flash Flood, Fairfax
- When
- July 1, 2:55 PM EST to 3:55 PM EST
- Where
- Fairfax County, 1.08 mi W of Tremont to 1.11 mi SW of Tremont
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.850, -77.240
The stream gauge on Accotink Creek at Woodburn Road and Strathmeade Springs rapidly rose into flood stage. At least six inches of water was flowing across both Woodburn Road and VA-699 Prosperity Avenue.
Flood, Rockingham
- When
- July 1, 3:00 PM EST to 5:00 PM EST
- Where
- Rockingham County, 0.88 mi SW of Mechanicsville to 0.92 mi SW of Mechanicsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.660, -78.790
Water has come up from a small run onto Orchard Drive closing the road.
Flash Flood, Rockingham
- When
- July 1, 3:07 PM EST to 4:47 PM EST
- Where
- Rockingham County, 1.28 mi WSW of Mechanicsville to 1.19 mi WSW of Mechanicsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.660, -78.800
Fort Run was flowing across Andrick Mill Road in Timberville.
Flash Flood, Rockingham
- When
- July 1, 3:41 PM EST to 5:15 PM EST
- Where
- Rockingham County, 4.57 mi NNW of Furnace to 3.28 mi NNW of Swift Run
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.511, -78.603
Numerous roads closed due to high water flowing across them in Town of Shenandoah. East Side Highway closed at county lien due to Naked Creek flowing over road.
Flash Flood, Madison
- When
- July 1, 4:20 PM EST to 5:20 PM EST
- Where
- Madison County, 1.13 mi NE of Pratts to 1.13 mi SSE of Brightwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.361, -78.255
US-29 in Madison was covered by at least six inches of flowing water across the road.
Flash Flood, Greene
- When
- July 1, 4:30 PM EST to 5:15 PM EST
- Where
- Greene County, 1.64 mi SSE of Ruckersville to 1.62 mi S of Ruckersville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.208, -78.360
Preddy Creek was out of its banks with 6 to 12 inches of water flowing across Matthew Mill Road near Carpenters Mill Road.
Flash Flood, Rockingham
- When
- July 1, 4:30 PM EST to 5:00 PM EST
- Where
- Rockingham County, 1.08 mi W of Timberville to 0.78 mi SW of Mechanicsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.650, -78.790
Fort Run was out of its banks, with 6 to 12 inches of water flowing across Getz Drive in Timberville.
Flash Flood, Greene
- When
- July 1, 5:00 PM EST to 5:15 PM EST
- Where
- Greene County, 0.88 mi SW of March to 0.37 mi W of March
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.260, -78.540
Roach River was out of its banks flooding portions of Bacon Hollow Road and VA-810 Dyke Road with 6 to 12 inches of flowing water.
Flash Flood, Madison
- When
- July 1, 5:15 PM EST to 5:25 PM EST
- Where
- Madison County, 4.38 mi W of Nethers to 4.23 mi W of Nethers
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.560, -78.360
The Robinson River was out of its banks with 6 to 12 inches of water flowing across the Whiteoak Fire Road and Whiteoak Canyon Trail.
Flood, Madison
- When
- July 1, 8:45 PM EST to July 2, 3:30 AM EST
- Where
- Madison County, 1.4 mi NE of Locust Dale to 2.17 mi NE of Five Forks
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.346, -78.114
The stream gauge on Robinson River at Locust Dale reached minor flood stage and crested at 14.92 feet. At 11 feet, water covers a portion of Robinson River Road and agricultural flooding also begins nearby. At 14 feet, multiple spots on Route 721 are flooded, along with other nearby low lying land. Access may be affected for residents.
Flash Flood, Augusta
- When
- July 2, 5:30 AM EST to 6:04 AM EST
- Where
- Augusta County, 1.29 mi WNW of Millbrook to 1.61 mi NNW of Millbrook
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.190, -79.050
Berry Farm Road closed due to flooding just east of the intersection with Spring Hill Road. About 12 inches of water was observed flowing across this road.
Flood, Augusta
- When
- July 2, 6:04 AM EST to 8:04 AM EST
- Where
- Augusta County, 1.38 mi N of Snyder to 1.29 mi N of Snyder
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.170, -79.130
About five inches of flowing water over the road at the intersection of Frog Pond Road and Morris Mill Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 202510 deaths · 4 events
- Flash Flooding in Texas, July 1 to 5, 20256 deaths · $39 million · 21 events
- Heat in Nevada, July 1, 20252 deaths · 2 events
- Flash Flooding and Flooding in Ohio, July 1, 20251 death · $172,000 · 50 kt wind · 38 events
- Flash Flooding and Flood in Pennsylvania, July 1, 20251 death · $27,000 · 52 kt wind · 19 events
- Wildfire in Washington, July 1 to 31, 2025$4.3 million · 1 event
- Tornado and Damaging Winds in Maryland, July 1, 2025$331,000 · EF1 · 21 events
- Damaging Winds in Nevada, July 1, 2025$1.0 million · 63 kt wind · 16 events
- Drought in Hawaii, July 1 to 31, 2025$1.0 million · 1 event
- Damaging Winds in Virginia, July 1, 2025$128,000 · 52 kt wind · 41 events
- Flash Flooding and Flooding in Pennsylvania, July 1, 2025$200,000 · 24 events
- Flash Flooding and Damaging Winds in Mississippi, July 1, 2025$262,000 · 66 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259492, 1259493, 1259514, 1259496, 1259501, 1259503, 1259508, 1259509, 1259511, 1259512, 1259515, 1259513, 1259516.